Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Symmetry of extremal functions for the Caffarelli-Kohn-Nirenberg inequalities

Authors: Chang-Shou Lin and Zhi-Qiang Wang
Translated by:
Journal: Proc. Amer. Math. Soc. 132 (2004), 1685-1691
MSC (2000): Primary 35B33; Secondary 46E35
Published electronically: January 16, 2004
Erratum: Proc. Amer. Math. Soc. (recently posted)
MathSciNet review: 2051129
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study the symmetry property of extremal functions to a family of weighted Sobolev inequalities due to Caffarelli-Kohn-Nirenberg. By using the moving plane method, we prove that all non-radial extremal functions are axially symmetric with respect to a line passing through the origin.

References [Enhancements On Off] (What's this?)

  • 1. T. Aubin, Problèmes isopérimétriques et espaces de Sobolev, J. Differential Geometry, 11 (1976), 573-598. MR 56:6711
  • 2. L. A. Caffarelli, B. Gidas, and J. Spruck, Asymptotic symmetry and local behavior of semilinear elliptic equations with critical Sobolev growth, Comm. Pure Appl. Math., 42 (1989), 271-297. MR 90c:35075
  • 3. L. Caffarelli, R. Kohn, and L. Nirenberg, First order interpolation inequalities with weights, Compositio Mathematica, 53 (1984), 259-275. MR 86c:46028
  • 4. F. Catrina and Z.-Q. Wang, On the Caffarelli-Kohn-Nirenberg Inequalities, Comptes Rendus des Séances de l'Académie des Sciences. Sér. I. Math., 330 (2000), 437-442. MR 2001h:46047
  • 5. F. Catrina and Z.-Q. Wang, On the Caffarelli-Kohn-Nirenberg inequalities: sharp constants, existence (and nonexistence), and symmetry of extremal functions, Comm. Pure Appl. Math., 54 (2001), 229-258. MR 2001k:35028
  • 6. F. Catrina and Z.-Q. Wang, Asymptotic Uniqueness and Exact Symmetry of $k$-bump Solutions for a Class of Degenerate Elliptic Problems, Discrete Contin. Dynam. Systems, Added Vol. (2001), 80-87.
  • 7. J.-L. Chern and C.-S. Lin, The symmetry of least-energy solutions for semilinear elliptic equations, J. Differential Equations, 187 (2003), 240-268. MR 2003m:35065
  • 8. K. S. Chou and C. W. Chu, On the best constant for a weighted Sobolev-Hardy inequality, J. London Math. Soc. (2) 48 (1993), 137-151. MR 94h:46052
  • 9. V. Felli and M. Schneider, Perturbation results of critical elliptic equations of Caffarelli-Kohn-Nirenberg type, J. Differential Equations, 191 (2003), 121-142.
  • 10. B. Gidas, W.-M. Ni, and L. Nirenberg, Symmetry and related properties via the maximum principle, Comm. Math. Phys., 68 (1979), 209-243. MR 80h:35043
  • 11. B. Gidas, W.-M. Ni, and L. Nirenberg, Symmetry of positive solutions of nonlinear elliptic equations in $\mathbb{R} ^{n}$, Adv. in Math. Suppl. Studies, 7A (1981), 369-402. MR 84a:35083
  • 12. T. Horiuchi, Best constant in weighted Sobolev inequality with weights being powers of distance from the origin, J. Inequal. and Appl., 1 (1997), 275-292. MR 2000k:35110
  • 13. E. H. Lieb, Sharp constants in the Hardy-Littlewood-Sobolev and related inequalities, Annals of Math., 118 (1983), 349-374. MR 86i:42010
  • 14. C. S. Lin, Interpolation inequalities with weights, Comm. Partial Differential Equations, 11 (1986), 1515-1538. MR 88a:46037
  • 15. C. S. Lin, Locating the peaks of solutions via the maximum principle: I. The Neumann problem, Comm. Pure Appl. Math., 54 (2001), 1065-1095. MR 2002d:35052
  • 16. G. Talenti, Best constant in Sobolev inequality, Ann. Mat. Pura Appl., 110 (1976), 353-372. MR 57:3846
  • 17. D. Smets and M. Willem, Partial symmetry and asymptotic behavior for some elliptic variational problems, Calc. Var. Partial Differential Equations 18 (2003), 57-75.
  • 18. Z.-Q. Wang and M. Willem, Caffarelli-Kohn-Nirenberg inequalities with remainder terms, J. Funct. Anal. 203 (2003), 550-568.
  • 19. M. Willem, A decomposition lemma and critical minimization problems, preprint.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 35B33, 46E35

Retrieve articles in all journals with MSC (2000): 35B33, 46E35

Additional Information

Chang-Shou Lin
Affiliation: Department of Mathematics, National Chung Cheng University, Chiayi, Taiwan

Zhi-Qiang Wang
Affiliation: Department of Mathematics and Statistics, Utah State University, Logan, Utah 84322

Keywords: Weighted Sobolev inequalities, Extremal functions, Exact symmetry
Received by editor(s): October 30, 2002
Published electronically: January 16, 2004
Communicated by: David S. Tartakoff
Article copyright: © Copyright 2004 American Mathematical Society

American Mathematical Society